Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 59, NWS Aberdeen, SD

June 24, 2002Grant County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 24, 2002, 3:37 AM CDT for Grant County, South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2002, 3:37 AM CDT (08:37 UTC)
Expired
Jun 24, 2002, 4:15 AM CDT
In force
38 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Grant County, SD

The radar

The Aberdeen radar (KABR), 117 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3980 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3980 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1618 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
1.5
Supercell composite
15.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 240837
SVRABR
SDC051-240915-
/NEW.KABR.SV.W.0116.240836-240915/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
336 AM CDT MON JUN 24 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 415 AM CDT

* AT 336 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES WEST OF MARVIN...OR ABOUT 17 MILES
  SOUTHEAST OF WEBSTER...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARVIN AROUND 355 AM CDT
  TWIN BROOKS AROUND 405 AM CDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4529 9720 4517 9722 4516 9679 4513 9664
          4529 9665

MARSILI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:00 AM CDT, 37 minutes earlier.

Area forecast discussion, Jun 24, 3:00 AM CDT, 37 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
300 AM CDT MON JUN 24 2002

AGAIN TONIGHT ONGOING WEATHER IS DISTRACTING.  LIKE THE ETA
DEPICTION BEST AND WILL GO WITH IT.  CONVECTION NOW FIRING ALONG
COLD FRONT.  THIS BOUNDARY WILL BE VERY SLOW MOVING DURING THE DAY.
ETA DEPICTS SURFACE BASED CAPE VALUES AROUND 2500 J/KG.  THIS IS
IMPRESSIVE FOR THIS TIME OF NIGHT.  HOWEVER THIS CONVECTION IS
HANGING TOGETHER QUITE WELL FOR THIS TIME ALSO.  TODAY WILL BE
ANOTHER WARM DAY WITH HIGHS IN MOST OF THE COUNTY WARNING AREA GOING
INTO THE 90S.  DEWPOINTS WILL BE APPROACHING 70 AROUND AND AHEAD OF
THE FRONT.  WILL GO WITH ANOTHER CHANCE OF THUNDERSTORMS TODAY AND
HOPE THERE WILL BE A BREAK BETWEEN CURRENT AND EXPECTED STORMS.
WILL KEEP MENTION OF THUNDERSTORMS IN THE FAR EAST TONIGHT.  UPPER
RIDGE BUILDS IN TOMORROW AND SURFACE HIGH PUSHES IN WILL NOT MENTION
PRECIPITATION BEYOND TONIGHT.

.ABR...NONE

KEEFE

In the hours before

Special weather statement, Jun 23, 10:00 PM CDT, 5 hours 37 minutes before
MNZ039-046-240330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1000 PM CDT SUN JUN 23 2002

...SEVERE THUNDERSTORM WATCH NUMBER 461 ALLOWED TO EXPIRE...

AT 1000 PM CDT THUNDERSTORM ACTIVITY CONTINUED WELL TO THE WEST OF
TRAVERSE AND BIG STONE COUNTIES. ADDITIONAL THUNDERSTORMS MAY
DEVELOP LATER TONIGHT ACROSS WEST CENTRAL MINNESOTA...HOWEVER THE
IMMEDIATE THREAT FOR SEVERE WEATHER HAS DIMINISHED. THEREFORE THE
SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT EARLIER HAS BEEN
ALLOWED TO EXPIRE FOR TRAVERSE AND BIG STONE COUNTIES.
Special weather statement, Jun 24, 1:15 AM CDT, 2 hours 22 minutes before
SDZ004>011-016>023-034>037-240630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
115 AM CDT MON JUN 24 2002

...SEVERE THUNDERSTORM WATCH NUMBER 462 ALLOWED TO EXPIRE...

AT 100 AM CDT THUNDERSTORM ACTIVITY CONTINUED IN NORTHEAST SOUTH
DAKOTA. ADDITIONAL THUNDERSTORMS MAY DEVELOP LATER TONIGHT...HOWEVER
THE IMMEDIATE THREAT FOR SEVERE WEATHER HAS DIMINISHED. THEREFORE
THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT EARLIER HAS BEEN
ALLOWED TO EXPIRE.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:19 PM CDTSevere Thunderstorm WarningABRHughes41 min
Jun 23, 7:22 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Sully53 min
Jun 23, 7:24 PM CDTSevere Thunderstorm WarningABRMcPherson51 min
Jun 23, 7:37 PM CDTTornado WarningABRBrown, McPherson38 min
Jun 23, 7:51 PM CDTSevere Thunderstorm WarningABRHughes, Stanley39 min
Jun 23, 8:10 PM CDTSevere Thunderstorm WarningABRPotter, Sully65 min
Jun 23, 8:12 PM CDTTornado WarningABRBrown48 min
Jun 23, 8:27 PM CDTSevere Thunderstorm WarningABRHughes, Stanley63 min
Jun 23, 8:34 PM CDTTornado WarningABRHughes, Stanley41 min
Jun 23, 8:55 PM CDTTornado WarningABRBrown50 min
Jun 23, 9:09 PM CDTSevere Thunderstorm WarningABRHyde, Sully51 min
Jun 23, 9:48 PM CDTSevere Thunderstorm WarningABRHughes, Hyde27 min
Jun 23, 10:09 PM CDTSevere Thunderstorm WarningABRHand66 min
Jun 23, 10:23 PM CDTSevere Thunderstorm WarningABRCampbell22 min
Jun 23, 11:13 PM CDTSevere Thunderstorm WarningABRSpink47 min
Jun 23, 11:31 PM CDTSevere Thunderstorm WarningABRClark44 min
Jun 24, 12:13 AM CDTSevere Thunderstorm WarningABRClark, Hamlin47 min
Jun 24, 12:38 AM CDTSevere Thunderstorm WarningABRFaulk, Potter37 min
Jun 24, 1:01 AM CDTSevere Thunderstorm WarningABRHamlin29 min
Jun 24, 1:14 AM CDTSevere Thunderstorm WarningABRFaulk46 min
Jun 24, 1:56 AM CDTSevere Thunderstorm WarningABRSpink49 min
Jun 24, 2:02 AM CDTSevere Thunderstorm WarningABRFaulk28 min
Jun 24, 2:39 AM CDTTornado WarningABRDay36 min
Jun 24, 2:47 AM CDTSevere Thunderstorm WarningABRClark, Spink28 min
Jun 24, 3:17 AM CDTSevere Thunderstorm WarningABRDay, Roberts43 min
Jun 24, 3:25 AM CDTSevere Thunderstorm WarningABRClark, Codington50 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.